In the case of Effexor XR, an antidepressant, weight change is one of the anticipated side effects. Effexorxr.com reports that in clinicial trials, 3 percent of the participants either lost or gained weight.
Video of the Day
What is Effexor XR?
Effexor XR, a time-release capsule, and Effexor, its nontime-release tablet counterpart, have been produced since the late 1990s by Pfizer Inc. to treat the symptoms of depression and several forms of anxiety. The generic form is called venlafaxine. The prescription medication works with serotonin and norepinephrine, chemicals produced in the brain. The pharmaceutical community calls it a serotonin-norepinephrine reuptake inhibitor.
CNN.com reports that 60 percent to 80 percent of users of any antidepressant enjoy improved outlook. That alone can stimulate the appetite. The brain chemicals with which anti-depressants are designed to interact have a bearing on the amount of weight you might gain. SNRIs, like Effexor XR, cause less weight gain in the long term than other antidepressants.
Why Antidepressants May Cause Weight Gains
Because Effexor XR works with your natural serotonin, it can actually cause weight losses in some people. According to Judith J. Wurtman, on HuffingtonPost.com, serotonin is “nature's own appetite suppressant.” Even if you experience weight gain on Effexor RX, you can use your natural serotonin against it.
How to Lose Weight
Wurtman, on HuffingtonPost.com, writes, “We know that serotonin, the chemical in the brain that regulates mood, also regulates appetite. Antidepressants work only on the mood function of serotonin and may in some way interfere with the appetite function.” She says research at the Massachusetts Institute of Technology and Harvard University offers insights into nurturing serotonin’s ability to suppress the appetite can work to avoid weight gains and lose weight. She offers several tips, including knowing the difference between needing to eat and wanting to. Needing to eat comes with some urgency. “A good test of the difference ... is whether you are willing to eat something you really don't like that much,” she says. Also, if the antidepressant causes you to overproduce stomach acid, you could mistake the feeling for hunger. Take an antacid and, if the feeling of hunger persists, then you truly are hungry.
If All Else Fails
Talk to your doctor about replacing your antidepressant with one that will provide the same emotional effects, but perhaps not the same weight gain ones.